MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. MAHURKAR; CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. MAHURKAR; CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED
Model Number 8888101002HP
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during insertion, the guide wire was not threading.It was mentioned that there was no apparent damage to the guide wire or catheter.The needle was used to access the vein per the standard process and blood return was seen as expected.The guide wire did not advance into the vessel, and then was unable to be withdrawn.The catheter and guide wire were withdrawn together.A second kit was obtained and the same situation occurred.Chlorhexidine, standard skin preparation, was used to treat the insertion site prior to product placement.There was no damage seen on the device's box and packaging and the product/kit was still sealed upon receipt.No excessive force was used to pull/take out the product and there was nothing unusual observed on the device prior to use.There were no other products being utilized with the device and the guide wire used was the one included in the kit.There was a small amount of blood loss and blood transfusion was not required.A small hematoma developed which did not continue to enlarge.The hematoma "resolved".They had to involve a consultant and additional access was created on the other side of the chest.The procedure was completed.There was no reported patient injury.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during insertion on right subclavian, the guide wire was not threading.It was mentioned that there was no apparent damage to the guide wire or catheter (guide wire still intact).The needle was used to access the vein per the standard process and blood return was seen as expected.The guide wire did not advance into the vessel, and then was unable to be withdrawn.The catheter and guide wire were withdrawn together.They still did not get the needle loose from the guide wire after withdrawing.It was mentioned that after the first pass, the patient had a small hematoma developed which did not continue to enlarge.Pressure was held over the hematoma and the hematoma was "resolved".A second kit was obtained and the same situation occurred.Venous return was obtained on second and third pass but guidewire could not be advanced.On carotid, light pulsatile blood noted.The needle was immediately withdrawn and pressure was held for 10 minutes.At this point, procedure was terminated, and trauma surgery was called.They had to involve a consultant and additional access was created on the other side of the chest.Then moved to the left ij and us ing seldinger guidewire technique with ultrasound guidance.The vein was identified and cannulated with a localizing needle.The guide wire was placed and the skin was incised to accommodate the dilator.The skin was dilated and the catheter was inserted.The guide wire was removed and the lines were aspirated and flushed.The line was then secured in place and the procedure was completed.Chlorhexidine, standard skin preparation, was used to treat the insertion site prior to product placement.There was no damage seen on the device's box and packaging and the product/kit was still sealed upon receipt.No excessive force was used to pull/take out the product and there was nothing unusual observed on the device prior to use.There were no other products being utilized with the device and the guide wire used for the first kit was the one included in the kit.There was a small amount of blood loss and blood transfusion was not required.There was no reported patient injury.
 
Additional Manufacturer Narrative
H3: evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted the guidewire was frayed.It was reported that the guide wire was unable to be withdrawn and there was a guide wire issue.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.This issue may occur when excessive force is applied during clinical application.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: use the guidewire thumb advancer and straightener to insert the "j" end of the guidewire in to the introducer needle.Do not insert or withdraw the guidewire forcibly from any component; the wirer could break or unravel.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
According to the reporter, during insertion on right subclavian of the initial healthcare provider, the guide wire was not threading.It was mentioned that there was no apparent damage to the guide wire or catheter (guide wire still intact).The needle was used to access the vein per the standard process and blood return was seen as expected.The guide wire did not advance into the vessel, and then was unable to be withdrawn.The catheter and guide wire were withdrawn together.They still did not get the needle loose from the guide wire after withdrawing.It was mentioned that after the first pass, the patient had a small hematoma developed which did not continue to enlarge.Pressure was held over the hematoma and the hematoma was "resolved".A second kit was obtained and the same situation occurred.Venous return was obtained on second and third pass, but guidewire could not be advanced.On carotid, light pulsatile blood was noted.The needle was immediately withdrawn and pressure was held for 10 minutes.At this point, procedure was terminated, and trauma surgery was called.They had to involve a consultant (second healthcare provider) and additional access was crea ted on the other side of the chest.Then moved to the left ij and using seldinger guidewire technique with ultrasound guidance.The vein was identified and cannulated with a localizing needle.The guide wire was placed and the skin was incised to accommodate the dilator.The skin was dilated and the catheter was inserted.The guide wire was removed and the lines were aspirated and flushed.The line was then secured in place and the procedure was completed.Chlorhexidine, standard skin preparation, was used to treat the insertion site prior to product placement.There was no damage seen on the device's box and packaging and the product/kit was still sealed upon receipt.No excessive force was used to pull/take out the product and there was nothing unusual observed on the device prior to use.There were no other products being utilized with the device and the guide wire used for the first kit was the one included in the kit.There was a small amount of blood loss and blood transfusion was not required.There was no reported patient injury.

Brand Name
MAHURKAR
Common Device Name
CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
CS  20101
MDR Report Key10919247
Report Number3009211636-2020-00291
Device Sequence Number545245
Product Code NIE
UDI-Device Identifier10884521127968
UDI-Public10884521127968
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K102605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2021
Device Model Number8888101002HP
Device Catalogue Number8888101002HP
Device Lot Number1918300118
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2021
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer02/22/2021
03/10/2021
04/06/2021
Initial Report FDA Received Date11/30/2020
Supplement Report FDA Received Date03/16/2021
04/01/2021
04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight93